Indiana, 2003

Tornado and Hail in Indiana, May 14, 2003

May 14, 2003 · NWS IND · 22 events in 16 counties and zones

A few supercells moved across central Indiana during the evening of May 14. The storms produced widespread large hail along their paths.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few supercells moved across central Indiana during the evening of May 14. The storms produced widespread large hail along their paths. Also, an F1 90 mph tornado cut a 3 mile and 10 minute long and 50 yard wide path just south of Advance in southwestern Boone County. The tornado damaged a school roof, outbuildings and several large trees. Damage was at 50K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 14, 2:30 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, May 14, 2:30 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED MAY 14 2003

MAIN FOCUS WL BE PCPN CHANCES NEXT 24 HOURS AND THIS WEEKEND.

WARM FRONT CONTINUES TO PUSH NE IN CENTRL IL AND SW IN. CLOUDS HAVE
BEEN THINNING AND HELPING DESTABILIZE AIR SOME. EXPECT CONTINUED
DEVELOPMENT AND COVERAGE OF TSHRA IN N AND CNTRL IL THIS AFTN AND
FOR THESE TO PUSH INTO CWA THIS EVE. AFTER THESE MOVE ON
THROUGH...UPPER WAVE TO MOV SE TOWARDS INDIANA AND CONTINUE SHRA
THREAT THRU THU AFTN. HI PRES TO THEN BUILD IN AND KEEP CWA RAIN
FREE THU NIGHT INTO PART OF DAY SAT.

MODELS CONT TO DIFFER WITH TIMING AND PATH OF NEXT SYSTEM ARRIVING
THIS WEEKEND. GFS AND CANADIAN PUSH PCPN WELL INTO INDIANA WHILE
ECMWF AND ETA SUGGEST PCPN STAYS SOUTH. GIVEN UNCERTAINTY BUT
NORTHWARD TREND...WL CONT ONGOING FCST OF CHC SAT NGT THRU SUN AND
ADD CHC DURG DAY SAT WITH BEST BET IN SOUTH PART OF CWA.

MOS GUIDANCE SHOWING SOME DIFFERENCES. THIS IS EXPECTED WITH THE GFS
AND ETA TIMING FOR LOW MOVING ACROSS FA. DO FEEL THAT THE ETA MOS IS
A BIT WARM THURSDAY. MAXS AND MINS FAIRLY CLOSE TO SEASONAL AND
BLEND OF GUIDANCES APPEAR BEST.

LIKELY POPS FOR TONIGHT WITH BEST COMBINATION OF MOISTURE...UPPER
SUUPORT AND TRIGGER THIS EVENING. UPPER SYSTEM STILL LIKELY TO
PRODUCE SCT SHRA THU SO CHC POPS LOOK BEST THEN.

.IND...NONE

DRT
Hazardous weather outlook, May 14, 2:35 PM EST, 3 hours 59 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-151045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT TIME WILL BE THIS EVENING AND THE MAIN HAZARD WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATER THIS EVENING.

DRT

The radar

The Indianapolis radar (KIND), 88 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.

Hail, Montgomery

When
May 14, 6:34 PM EST to 6:42 PM EST
Where
Montgomery County, New Richmond
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -86.083

Thunderstorm Wind, Montgomery

When
May 14, 6:35 PM EST
Where
Montgomery County, 2 mi W of Crawfordsville
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.867, -86.450

Hail, Tippecanoe

When
May 14, 6:55 PM EST
Where
Tippecanoe County, Romney
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.617, -86.367

Hail, Warren

When
May 14, 7:10 PM EST to 7:22 PM EST
Where
Warren County, Williamsport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -85.783

Hail, Clinton

When
May 14, 7:15 PM EST
Where
Clinton County, Antioch
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -86.150

Hail, Tippecanoe

When
May 14, 7:18 PM EST
Where
Tippecanoe County, 1 mi SE of Monroe
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.783, -85.783

Hail, Fountain

When
May 14, 7:35 PM EST to 7:45 PM EST
Where
Fountain County, Attica
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -85.450

Thunderstorm Wind, Clinton

When
May 14, 7:50 PM EST
Where
Clinton County, Frankfort
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.967, -86.617

Hail, Clinton

When
May 14, 7:50 PM EST to 8:00 PM EST
Where
Clinton County, Frankfort
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Hail, Montgomery

When
May 14, 8:00 PM EST
Where
Montgomery County, Crawfordsville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Hail, Putnam

When
May 14, 8:25 PM EST
Where
Putnam County, Roachdale
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -86.500

Tornado, Boone

When
May 14, 8:45 PM EST to 8:55 PM EST
Where
Boone County, 2 mi S of Advance
Rating
F1
Path length
3 mi
Path width
50 yd
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
40.033, -86.900

Hail, Marion

When
May 14, 9:04 PM EST to 9:10 PM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.200, -86.983

Hail, Hendricks

When
May 14, 9:16 PM EST
Where
Hendricks County, 1 mi E of Pittsboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -86.900

Hail, Hamilton

When
May 14, 9:19 PM EST
Where
Hamilton County, Carmel
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.033, -86.933

Hail, Howard

When
May 14, 9:25 PM EST
Where
Howard County, 3 mi E of Kokomo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.283, -87.300

Hail, Morgan

When
May 14, 9:30 PM EST
Where
Morgan County, Mooresville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.267, -86.717

Hail, Shelby

When
May 14, 9:50 PM EST
Where
Shelby County, 7 mi N of Shelbyville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -87.250

Hail, Hancock

When
May 14, 9:55 PM EST to 10:10 PM EST
Where
Hancock County, Greenfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.283, -86.517

Lightning, Johnson

When
May 14, 10:00 PM EST
Where
Johnson County, Needham
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.850, -86.800

Hail, Rush

When
May 14, 10:18 PM EST
Where
Rush County, Rushville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.517

Lightning, Johnson

When
May 14, 11:00 PM EST
Where
Johnson County, Greenwood
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.983, -86.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354585, 5354584, 5354586, 5354587, 5353846, 5354588, 5354589, 5354590, 5354591, 5354592, 5354593, 5353843, 5353769, 5353770, 5353768, 5353771, 5353839, 5353840, 5353841, 5353844, 5353842, 5353845.